In the U.S., a record-setting 81,000 people died from overdoses involving opioids in 2021. But despite that grim number, there’s hope: medications like buprenorphine can treat opioid-use disorder, while harm-reduction methods such as needle exchanges can limit threats like infectious disease.
There’s also another promising tool, naloxone. The emergency medication reverses the effects of opioids on the brain for 30 to 90 minutes, allowing people who have overdosed on an opioid to start breathing again. Distributed as an injectable drug or nasal spray sold under the brand name Narcan, it can save lives. For it to work, however, there needs to be someone at the drug user’s side to help them as quickly as possible.
“The family and friends of those who use drugs are the actual first responders,” says Gina Dahlem, a clinical associate professor at University of Michigan School of Nursing. For this reason, she says, it’s essential that anyone who might be around someone who uses drugs has easy access to naloxone and knows how to use it.
Here’s what to know about Narcan and how to get it.
What is naloxone, or Narcan?
Naloxone is a medication that temporarily blocks the effects of opioids (such as heroin, fentanyl, or oxycodone) by bonding to opioid receptors, which are located across the central nervous system.
The medication comes in two forms: a nasal spray, sold as Narcan or as a generic alternative, and an injectable drug. Both can be administered to people who overdose on opioids, even after they’ve lost consciousness. After naloxone is given, a person usually starts breathing normally again within two to three minutes. People who have given naloxone should immediately call 911 to get the person prompt medical attention, while also observing the overdosing person until emergency workers arrive.
The primary goal of giving someone naloxone is not to revive them, but to restore their ability to breathe, since opioid overdoses kill people through asphyxiation, says Dr. Lewis Nelson, chair in the department of emergency medicine at Rutgers New Jersey Medical School. “The only reason you die in an opioid overdose is respiratory depression, not from being unconscious,” he says. “So just waking them up isn’t the endpoint—the endpoint is making them breathe.”
Experts generally recommend that people carry the nasal spray because it’s simple to spray up a person’s nose, and the person who administers it doesn’t have to worry about using a needle, which can be intimidating and carries the risk of transmitting blood-borne illness if the needle isn’t sterile or if someone accidentally sticks themselves with it.
Who should carry naloxone?
Although it’s most crucial to carry naloxone to help an opioid user, it’s also worth carrying naloxone if a loved one who uses drugs primarily takes other substances, such as cocaine or methamphetamine. Drugs bought on the street are often contaminated with different substances, especially the opioid fentanyl. This increases the risk of overdose in part because people with little built-up tolerance for opioids may consume the drug; a lack of tolerance makes it harder for drug users to control their opioid dosage, since it’s difficult to determine the proportion of opioids a substance contains or their potency. (Naloxone will only reverse the effects of opioids—not other drugs.)
You don’t even have to know a drug user to carry naloxone. Laura Levine, who conducts naloxone training through the nonprofit VOCAL New York, says she encourages everyone to carry naloxone, regardless of whether they have a close friend or family member who uses drugs. “Community members come in and ask to be trained and to receive Narcan kits, because they see a lot of overdoses in their community,” Levine says. “They respond to overdoses in stairwells, on the train, in the park.”
Where do you get naloxone?
After naloxone was approved by the U.S. Food and Drug Administration in 1971, it was used almost exclusively in hospitals and by emergency workers. But over the last few decades, all 50 states have enacted laws relaxing naloxone access. States largely permit people to obtain naloxone if they plan to use it for someone else, although the laws differ by state. In some states, including California, New York, and Kentucky, naloxone is available at pharmacies without a prescription.
The nasal spray tends to be pricier than injectable naloxone; some pharmacies charge more than $100 for a two-dose box of Narcan. But Narcan and naloxone are available for free in many places, including in vending machines in Indiana, New York City, and Philadelphia; through mail-order programs like Next Distro, and locally through harm reduction and governmental programs. A tool from the National Harm Reduction Coalition also helps locate naloxone.
Free courses that teach people how to deliver naloxone are widely available through local harm-reduction organizations, including through the National Harm Reduction Coalition, as well as online.
When should you deliver Narcan—and how do you do it safely?
Naloxone should be given when a person exhibits signs of an opioid overdose, including blue or gray lips or fingertips, snoring or gurgling, and slow and shallow breathing, Levine says. Nelson recommends counting a person’s breaths; if they drop below six a minute, naloxone should be administered. In some cases, patients will need an additional dose of Narcan, but experts advise waiting two to three minutes after administration to see if the person starts breathing again.
It’s also important to remember that the effects of naloxone last approximately 30 to 90 minutes, so the person who overdosed might be in danger of overdosing again after the effects wear off, since opioids may remain in their system. Calling 911 helps protect the person from another overdose.
Are there any risks to giving someone Naloxone?
Naloxone is safe and doesn’t pose a risk for people who have not consumed opioids, (although some people may be allergic to it). However, when a person who is under the effects of opioids receives naloxone, they may immediately start to experience the symptoms of withdrawal, which can include vomiting.
Withdrawal can be agonizing for people with opioid use disorder, so some people may panic or—worse—try to consume more opioids after being administered naloxone. Levine recommends letting the person know they’ve been given naloxone—so they’re aware the withdrawal effects are temporary—and keeping them as calm and comfortable as possible as emergency responders arrive.
Contact us at